There are many myths and ‘street methods’ that are used when someone overdoses. Many DO NOT work.
Many people have seen someone overdose, and have been able to help. People sometimes use creative methods to revive their friends when they are in trouble.
You may have seen some of these methods used or used them yourself, and you may have even seen them work.
We applaud people’s attempts to figure out how to keep friends alive. The reason why street methods may have worked is almost always luck. None of these methods reverse an overdose; none of them get oxygen to someone who has stopped breathing.
Rescue breathing and Narcan are much safer and much more likely to work. The good news is now we can offer an better way to deal with overdoses and leave less up to chance and luck.
- Do not leave the person alone—s/he could stop breathing. If you MUST leave them, make sure they are in the recovery position
- Do not put the person in a bath—s/he could drown.
- Do not induce vomiting—s/he could choke.
- Do not give the person something to drink—s/he could throw up.
- Do not put ice down the person’s pants. Cooling down the core body temperature of someone who is overdosing is unsafe because it will slow down their body function even more than just the overdose.
- Do not try to stimulate the person in a way that could cause harm. Slapping too hard, kicking in the testicles, burning the bottom of the feet, etc. can cause long-term damage.
- Do not inject them with anything (saltwater, cocaine, milk)—it will not work any better than physical stimulation and can waste time or make things worse depending on what you inject. For example, a salt injection could cause someone to go into cardiac arrest if he or she already has high sodium levels. Also, every injection brings a risk of bacterial infection, abscesses, endocarditis, or cellulitis.
DO Call 911
DO Give Air Through Rescue Breathing
DO Give Narcan if you have it